Log in
Thyroid UK
91,756 members β€’ 106,050 posts

Thyroxine + HRT

Hi, just a quick question.

I have no Thyroid, I am on 150 mcg's Thyroxine (23 yrs now) I have been on HRT Tibolone for 3 months. Yes, my night sweats have gone :) But Out of the blue, I have become so tired, fatigue, exhausted! 2 blood tests reveal my levels of thyroxine are a little low, not enough for the Dr to increase my thyroxine though! Could the HRT be interfering with my Thyroxine?

I am so tired I already want to take a nap tomorrow.

17 Replies
oldest β€’ newest

Tanny123,

Oral HRT can reduce absorption of Levothyroxine so it is recommended to take them at least 4 hours apart.

What are your thyroid results and ranges? If they are low your Levothyroxine dose should be increased.

1 like
Reply

I think it possibly can. If you are going to continue with HRT I would take it as far away from your Levo as possible.

2 likes
Reply

Oestrogen is mentioned on the levothyroxine patient information sheet as the 2 interact. Firstly they should be taken more than four hours apart and oestrogen increases the binding of levothyroxine to albumin reducing available levels to the cells. GPs are meant to know this and to take bloods 6 weeks after starting hrt including ft4 and adjust dose accordingly. Only one gp in my practice of six knew this. Therefore you probably need an increase in dose.

1 like
Reply

If you get a print-out from the doctor with your most recent thyroid hormone blood tests and post on a new question (with the ranges) members will respond. Everything should be 'optimum' not 'a little low'.

Did you have your blood tests at the earliest possible, fasting (you can drink water) and did you allow a gap of 24 hours between your dose of hormones and the test and take afterwards?

2 likes
Reply

Thanks, everyone, I will get a print out of my thyroxine levels. Due to see the Doc on weds about my tiredness. Dr did not tell me to take the Thyroxine and HRT separately :/ I stopped the HRT 2 day's ago! I really cannot stand the feeling of complete exhaustion. Seems that is the only thing that changed 3 month's ago, I will try it and see if it makes a difference.

Also i have never been asked to Fast before a blood test.

Reply

Yes HRT interferes with thyroid meds. Best not to take if you can manage it. Stop all caffeine, spice, very hot drinks. Take sage in a pure form and sweatsshould go.

If you think you can't manage try upping Levo and see how you feel.

1 like
Reply

Thanks Kate, I will try sage, do I have to stop drinking coffee ? :/

Reply

Afraid so. I just have herbal tea. I guess decaf would be ok πŸ˜€

1 like
Reply

I will try decaf, Ahhhhh caffeine withdrawals! :()

1 like
Reply

You'll feel so much better with it out of your system just have to get your mind around it 😳

1 like
Reply

Do you have to take oral HRT? I was put on HRT patches by my endo a few months ago with vast improvement in sweats, palpitations & sleep. Both he & my GP said the patches cause less problems as they bypass the liver & obviously you don't have the risk of absorption interference.

1 like
Reply

Hi Ya, Yes Oral. Maybe I should try the patches. Thank you

Reply

I was absolutely shattered on tibilone and had to stop it.

It probably isn't anywhere near strong enough for you.

It's an estrogen agonist and is rarely prescribed these days. It isn't actually estrogen replacement. You may be better off with patches or estrogel.

1 like
Reply

Thanks, Joesmum, I will talk to the Dr on Wednesday, see what they have to say about patches. I felt terrible on it :( Hoping it will soon be out of my system

Reply

Tammy,,

If you google Tibolone you will see that it works on the estrogen receptors in the body. It isn't strictly HRT in that it isn't replacing your estrogen. It is very much a stand alone drug. It also increases testosterone levels.

It is usually given to women who can't take estrogen for medical reasons. You will find very few gynae's who still prescribe it.

Why not ask your GP for estrogen patches which you can change twice a week. They're very convenient and have a good success rate. There is also estrogel which is applied directly to the inner thigh or inner arm, also very popular.

Try to avoid tablets as they have to go through the liver and can be a bit disruptive to thyroid levels.

Hope this helps

1 like
Reply

Hi, I didn't even notice you misspelt my name lol, I need to put my glasses on 8) ... Thank you for your help :) I will defiantly mention the patches etc to the Doc ( not that they listen )

I would just like to get my old self back again!! :)

Reply

Apologies for misspelling your name. So sorry. I shall go and put my eyes in! X

1 like
Reply

You may also like...